Georgia, 2011

Hail and Damaging Wind in Georgia, June 17, 2011

June 17, 2011 · NWS CAE · 2 events in 1 county or zone

An isolated severe thunderstorm in Burke county took down some trees near the intersection of Hwy 80 east and Anderson road.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAE wrote it up.

An isolated severe thunderstorm in Burke county took down some trees near the intersection of Hwy 80 east and Anderson road.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before the first event at Jun 17, 1:49 PM EST, 41 minutes earlier.

Area forecast discussion, Jun 17, 1:49 PM EST, 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
249 PM EDT FRI JUN 17 2011

.SYNOPSIS...
HIGH PRESSURE IN THE ATLANTIC WILL EXTEND WESTWARD AND ALONG THE
GULF COAST THROUGH EARLY NEXT WEEK. THE RIDGE WILL LIMIT MOISTURE
AND HELP MAINTAIN THE ABOVE NORMAL TEMPERATURES.

&&

.NEAR TERM /THROUGH THIS AFTERNOON/...
SHOWERS AND THUNDERSTORMS WERE DEVELOPING ALONG THE BOUNDARY
IN THE SOUTH PART OF THE FORECAST AREA THIS AFTERNOON. H5
TEMPERATURES WERE NEAR -10 AND THE LATEST LAPS INDICATED MODERATE
INSTABILITY WITH SURFACE-BASED LI/S NEAR -5. WITH AN INVERTED-V
TYPE SOUNDING BELIEVE A THUNDERSTORM WITH NEAR SEVERE WIND AND
HAIL COULD POSSIBLY OCCUR. THE CHANCE OF THUNDERSTORMS APPEARED VERY
LOW FARTHER NORTH AND AWAY FROM THE BOUNDARY.

&&

.SHORT TERM /7 PM THIS EVENING THROUGH SUNDAY/...
TONIGHT...THUNDERSTORMS NEAR THE GEORGIA AND ALABAMA LINE MAY
REACH THE FORECAST AREA. THE LATEST LAPS SOUNDING SHOWED LIMITED
MOISTURE OVER THE FORECAST AREA SO EXPECT COVERAGE WILL DIMINISH
AS THE STORMS NEARS THE FORECAST AREA. FORECASTED CHANCE OR
SLIGHT CHANCE POPS WITH THE GREATER CHANCE IN THE SOUTH CLOSER TO
THE WEAK BOUNDARY AND WHERE DEW POINT TEMPERATURES WERE HIGHER.

SATURDAY THROUGH SUNDAY...A PATTERN OF SURFACE RIDGING TO THE
SOUTH WITH A LEE-SIDE TROUGH IN THE FORECAST AREA PLUS A SERIES
OF MID-LEVEL SHORTWAVE TROUGHS IN THE WEST-NORTHWEST FLOW WILL
CONTINUE THROUGH SUNDAY. MOISTURE SHOULD REMAIN LIMITED BECAUSE OF
THE RIDGING. PLAN TO KEEP JUST A SMALL THUNDERSTORM CHANCE MAINLY
ASSOCIATED WITH STRONG HEATING AND THE MID-LEVEL SHORTWAVE
TROUGHS. UPSTREAM CONDITIONS AND MODEL FORECASTS INDICATED H5
TEMPERATURES WILL REMAIN RELATIVELY COLD FOR JUNE. ALSO EXPECT AN
INVERTED-V TYPE SOUNDING. IF THUNDERSTORMS DO DEVELOP THEN NEAR
SEVERE WIND GUSTS AND HAIL MAY OCCUR. THE TEMPERATURE GUIDANCE WAS
CONSISTENT.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
THE GFS AND ECMWF INDICATED THE UPPER RIDGE BECOMING MOVE
DOMINATE FOR MONDAY AND TUESDAY. EXPECT SLIGHTLY HOTTER
TEMPERATURES WITH LESS OF A THUNDERSTORM CHANCE. THE MODELS SHOWED
THE RIDGE BEGINNING TO WEAKEN WEDNESDAY WITH A TROUGH THURSDAY AND
FRIDAY WHICH SHOULD INDICATE A GREATER CHANCE OF THUNDERSTORMS.
THE GFS ENSEMBLE MEANS SUPPORTED POPS NEAR 30 PERCENT TOWARD THE
END OF THE PERIOD.

&&

.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
WEAK BOUNDARY OVER THE STATE WILL BECOME MORE DIFFUSE LATER TODAY.
HIGH LEVEL CIRRUS CLOUDS WILL CONTINUE INTO TONIGHT. WINDS WILL BE
GENERALLY SOUTHWESTERLY AROUND 5 TO 7 KNOTS BECOMING LIGHT AND
VARIABLE OVERNIGHT. POSSIBLE CONVECTION DEVELOPING LATE AFTERNOON
AND EARLY EVENING WEST OF AREA MAY MOVE INTO THE REGION AFTER
22Z...MAINLY AGS/DNL...BUT CONFIDENCE NOT HIGH ENOUGH TO INCLUDE
AT THIS TIME. REASONABLY HIGH CONFIDENCE IN SOME CLOUDS
OVERNIGHT...LIKELY TO BE MID TO HIGH LEVEL CLOUDS WITH VFR CIGS.
BEYOND THE END OF THE 24-HOUR TAF PERIOD...SOME CONVECTION IS
POSSIBLE AFTER 18Z SATURDAY AS UPPER-LEVEL IMPULSES APPROACH
FROM THE NORTHWEST.

EXTENDED AVIATION OUTLOOK...MAINLY DIURNAL THUNDERSTORMS WILL RESULT
IN MVFR OR IFR CONDITIONS AT TIMES DURING THE PERIOD.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
&&
Hazardous weather outlook, Jun 17, 2:20 AM EST, 12 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
320 AM EDT FRI JUN 17 2011

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-181000-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
320 AM EDT FRI JUN 17 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jun 17, 2:22 PM EST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
322 PM EDT FRI JUN 17 2011

GAZ077-172000-
BURKE-
322 PM EDT FRI JUN 17 2011

...A STRONG THUNDERSTORM WAS AFFECTING NORTHEAST BURKE COUNTY...

AT 319 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER NORTHEAST BURKE COUNTY GEORGIA...11 MILES
NORTHEAST OF WAYNESBORO...DRIFTING SLOWLY EAST.

PEA SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM.

HEAVY RAINS MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS THEY
MAY BE WASHED OUT.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.

The radar

The Charleston,SC radar (KCLX), 97 km away, was scanning. The volume nearest the first event began at 19:28 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Burke

When
June 17, 2:30 PM EST
Where
Burke County, 5.05 mi NE of Shell Bluff
Measured
1 in hail
Reported by
Public
Coordinates
33.210, -81.850

Public reported quarter size hail at Shell Bulff Country Store.

Thunderstorm Wind, Burke

When
June 17, 2:32 PM EST to 2:34 PM EST
Where
Burke County, 3.96 mi NNE of Shell Bluff
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
33.198, -81.863

Public reported some trees near the intersection of Hwy 80 east and Anderson road.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2011Every state in 2011This day in weather historyWarnings in Georgia, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 301206, 301203.